Virginia, 2020

Damaging Winds in Virginia, July 21, 2020

July 21, 2020 · NWS LWX · 14 events in 9 counties and zones

Scattered strong to severe thunderstorms developed along a stalled front draped across the Middle Atlantic, peaking during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered strong to severe thunderstorms developed along a stalled front draped across the Middle Atlantic, peaking during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 9:37 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 21, 9:37 AM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Tue Jul 21 2020

.SYNOPSIS...
A weak surface boundary will remain stalled over the region
through Wednesday, before a stronger front moves into the region
Thursday. This front will then stall over the region into the
early part of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
No changes to the morning forecast in regards to the Heat
Advisory up for out southern tier for this afternoon. Highs
today generally in the mid to upper 90s, with a few hot spots
perhaps hitting 100, depending on cloud cover. Temps currently
rising rapidly but expect storms to start developing to the west
shortly, which will then migrate east. Heat indices east of the
Blue Ridge generally above 100 (and approaching/exceeding 105
in areas highlighted by the Heat Advisory). A few areas west of
the Blue Ridge may briefly touch 100, but the coverage will be
limited, and only briefly if at all, so opted to leave those
areas out of the Heat Advisory, as noted in the previous
forecast.

Given this continue warm and humid air mass, of course comes
the chance for thunderstorms during the afternoon. Given the
weak surface boundary that continues to meander over the area,
and a subtle piece of shortwave energy aloft, should have plenty
there to get storms going today. Will be much like yesterday,
where storms will be very pulsey in nature, but could yield some
isolated areas of damaging winds. Instability will be fairly
high (2000-3000 J/kg), particularly west of the Blue Ridge and
along/east of the I-95 corridor. As for the area in between,
with the boundary having moved through and meandering somewhere
over the region this afternoon, areas north of the boundary will
have marginally lower T/Td readings, with less instability as a
result. For this reason, some uncertainty remains on the
severity of storms in this zone, so thinking the best chance of
severe weather in our region will be west of the Blue Ridge, and
down into central VA, and then along/west of the I-95 corridor
a little later in the afternoon/evening, as more storms are
triggered off of outflow from earlier storms. Not to say the
area in between has no shot for severe weather necessarily, but
just think the best chance is in the areas listed above. Given
all of this, a marginal risk for severe weather area-wide from
SPC for today, with damaging winds the primary threat.

Storms should be dissipating by around midnight or so across
the area. The rain from today could lead to some fog issues in
the valleys overnight into Wednesday morning. Overnight lows
range from the mid 60s in the higher elevations, to the mid 70s
in the urban areas around DC/Baltimore.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Active weather pattern continues for Wednesday and Thursday,
with thunderstorms each afternoon, some of which could be
severe.

For Wednesday, the SPC has already upgraded our area to a
slight risk for severe storms, highlighting damaging winds as
the main threat. The aforementioned boundary becomes a bit
washed up by Wednesday, leaving much of the area with 3000+ J/kg
of MUCAPE, as hot and humid air continues to funnel into the
region thanks to the stubborn Bermuda High. Additionally, there
will be a more potent upper shortwave aloft to help keep storms
more organized. Guidance takes the core of this shortwave to our
north, but we should still see around 30 knots of flow at mid-
levels. When paired with high instability, this will be enough
to get organized linear storms, with some bowing segments.

Now if that wasn't enough for your Wednesday, as mentioned
prior, it is going to be hot and humid once again. Highs in the
mid to upper 90s and dew points in the low to mid 70s during
peak heating could lead to Heat Advisory level heat indices near
105 degrees. Do think it will be similar to today, with our
southern tier having the best shot at a Heat Advisory, but that
decision will be made in a later forecast package today. Either
way, oppressive heat remains a big story across the region.
Overnight lows Wednesday night will see a slight bump up form
the night prior.

On Thursday, yet another chance for severe weather for our
region. Oh, and it is still going to be hot and humid, with
highs in the mid 90s, and heat indices in the low 100s. Thinking
the Heat Advisory threat is lower on Thursday perhaps, but
still non-zero. Think it will again be over the southern tier if
it happens. Low pressure tracking to our north will drag a
"cold front" across the region on Thursday. Storms associated
with this front could produce damaging wind gusts, thus the SPC
has placed us in a marginal risk on Thursday as well.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
There will be some relief to the heat Fri and Sat as an upper
level trough swings through the area Fri night and pushes a weak
front south of the area Saturday. Showers and t-storms look
likely on Fri with the frontal passage with Saturday looking
much cooler and drier.

Mid-upper level ridge will start building from the west Sunday
with heat and humidity returning again for early next week.
Precip chances look very iffy for the first half of next week
with heat indices becoming a concern again.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
VFR for the moment and probably the balance of the day.
Isolated to scattered thunderstorms will be a threat for all
terminals over the next few days with the potential for storms
to produce gusty winds and heavy rain. For today, storms will
likely initiate near/west of MRB between 16-18Z, then roll east
through early evening. With timing difficult and coverage
scattered, have only put a VCTS in the TAFs where confidence is
highest for now. High heat indices will continue to be a threat
for all terminals through Wednesday.

Cold front will move into the area on Thursday, bringing yet
another chance for thunderstorms. The front then stalls
over/near the area, with sct-nmrs t-storms expected Friday.

&&

.MARINE...
A weak stalled frontal boundary will meander over the region
through Wednesday, bringing daily chances for thunderstorms over
the waters, which could need Special Marine Warnings. Otherwise
though, no Small Craft Advisories expected.

A stalled boundary will bring the chance for showers and
thunderstorms Thursday through Saturday, especially during the
afternoon and evening hours. Locally gusty winds are possible in
thunderstorms along with briefly reduced visibility to less
than a mile in heavy rain. Otherwise, winds generally 10 kt or
less Fri into Sat.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 8 PM EDT this evening for MDZ016>018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ037-050-051-
     055>057-502.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL/RCM
SHORT TERM...CJL
LONG TERM...LFR
AVIATION...LFR/CJL/RCM
MARINE...LFR/CJL/RCM
Hazardous weather outlook, Jul 21, 4:11 AM EST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
511 AM EDT Tue Jul 21 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-220915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
511 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon to 8 PM today for portions
of southern Maryland and the Fredericksburg Virginia vicinity.

Scattered thunderstorms today could produce isolated damaging wind
gusts, as well as heavy rainfall, which could lead to isolated
instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Continued heat and humidity may lead to a heat index near or
above 105 degrees Wednesday and Thursday.

Scattered thunderstorms Wednesday and Thursday could produce
isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-220915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
511 AM EDT Tue Jul 21 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon to 8 PM today for the
north central Virginia piedmont.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Continued heat and humidity may lead to a heat index near or
above 100 degrees Wednesday and Thursday.

Scattered thunderstorms Wednesday and Thursday could produce
isolated damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

The radar

The Sterling radar (KLWX), 126 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
July 21, 12:45 PM EST
Where
Rockingham County, 1.47 mi SSE of Bergton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.752, -78.916

A few trees were blown down north of Broadway.

Thunderstorm Wind, Rockingham

When
July 21, 12:50 PM EST
Where
Rockingham County, 1.38 mi SSE of Green Mt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.502, -78.870

A couple of trees were blown down north of Harrisonburg toward Linville.

Thunderstorm Wind, Rockingham

When
July 21, 2:40 PM EST
Where
Rockingham County, 0.13 mi N of Clover Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
38.452, -79.030

A few trees were blown down or had their tops snapped off in the Clover Hill area.

Thunderstorm Wind, Rockingham

When
July 21, 2:50 PM EST
Where
Rockingham County, 0.63 mi SW of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.414, -78.939

Tree and power line damage was reported in and near Dayton.

Thunderstorm Wind, Rockingham

When
July 21, 2:57 PM EST
Where
Rockingham County, 1.3 mi ENE of Dayton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.424, -78.906

Trees and wires were blown down on Ruby Drive. Siding was blown off a home and a wooden play-set was overturned.

Thunderstorm Wind, Harrisonburg (C)

When
July 21, 3:03 PM EST
Where
Harrisonburg (C) County, 1.36 mi SSW of Harrisonburg
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
38.432, -78.880

Trees and power lines were blown down in the City of Harrisonburg, including a tree and wires down on Valley Street. A 20-foot tall cherry tree was blown down near Mount Crawford. Trees were blown down in Purcell Park.

Thunderstorm Wind, Greene

When
July 21, 4:02 PM EST
Where
Greene County, 1 mi WSW of March
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.266, -78.548

A tree blew down in the 400 block of Bacon Hollow Road.

Thunderstorm Wind, Augusta

When
July 21, 4:15 PM EST
Where
Augusta County, 2.37 mi W of Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.176, -79.073

Trees were blown down in the 9000 block of Spring Hill Road.

Thunderstorm Wind, Madison

When
July 21, 4:29 PM EST
Where
Madison County, 1.38 mi N of Oakpark
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
38.390, -78.170

Multiple trees and power lines were blown down along Moonlight Mountain Road. One tree fell onto a vehicle. Some trees were snapped off about 15 feet above the ground.

Thunderstorm Wind, Madison

When
July 21, 4:40 PM EST
Where
Madison County, 1.56 mi N of Locust Dale
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.352, -78.133

Numerous trees were blown down and a horse shed was destroyed on private property.

Thunderstorm Wind, Albemarle

When
July 21, 4:49 PM EST
Where
Albemarle County, 6.59 mi NNW of Greenwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.140, -78.810

Several trees blew down near Crimora.

Thunderstorm Wind, Fairfax

When
July 21, 5:15 PM EST
Where
Fairfax County, 1.67 mi SW of Donovans Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
38.755, -77.345

Trees were blown down near Clifton and Fairfax Station, including near the intersection of Craftown Road and Wedo Lane, and VA-643 Henderson Road just east of VA-647 Hampton Road.

Thunderstorm Wind, Stafford

When
July 21, 6:05 PM EST
Where
Stafford County, 1.34 mi NNW of Brooke
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.399, -77.426

A tree was blown down near the intersection of US-1 Jefferson Davis Highway and Shady Hill Lane. A tree was blown down near the intersection of US-1 Jefferson Davis Highway and Hope Road.

Thunderstorm Wind, Spotsylvania

When
July 21, 6:09 PM EST
Where
Spotsylvania County, 0.28 mi ESE of Post Oak
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.168, -77.665

Trees were blown down on VA-606 Post Oak Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900463, 900462, 900465, 900466, 900467, 900468, 900469, 900471, 900470, 900472, 900474, 900475, 900476, 900477.